Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Green Bay, WI

August 5, 2018Oneida County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 5, 2018, 4:33 PM CDT for Oneida County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 4:33 PM CDT (21:33 UTC)
Expired
Aug 5, 2018, 5:30 PM CDT
In force
57 min
Issued by
NWS Green Bay, WI

County Oneida County, WI

The radar

The Green Bay radar (KGRB), 194 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS83 KGRB 052133
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
433 PM CDT SUN AUG 5 2018
 
WIZ010-052230-
Oneida WI-
433 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ONEIDA COUNTY UNTIL 530
PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fifield, or 8 miles south of Park Falls, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Willow Reservoir around 530 PM CDT.

Other locations impacted by this storm include Hazelhurst and
Minocqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4589 9004 4588 8962 4556 8970 4555 8974
      4559 9004
TIME...MOT...LOC 2133Z 280DEG 27KT 4581 9042 

$$

Kurimski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:36 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 5, 2:36 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
236 PM CDT Sun Aug 5 2018

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 233 PM CDT Sun Aug 5 2018

Continued warm and humid with periods of showers and
thunderstorms through tomorrow, then quieter weather for the rest
of the upcoming work week.

The upper pattern will transition from a zonal band of westerlies
along the U.S. Canadian border to a more amplified regime
(especially out west) during the period. The amplification will be
driven by the development of a strong ridge north of a closed
upper anticyclone strengthening over the intermountain West. The
ridge will progress east and take on a more SW-NE orientation,
extending toward Hudson Bay late in the period. Downstream
troughing will develop in response to the building ridge, though
the downstream trough is forecast to remain rather weak.

Significant rains are possible early in the period, especially
across the southern part of the forecast area. Subsequent
events during the remainder of the period are more likely
comprised of scattered convection with light amounts. The warm and
very humid air mass presently across the area will shift off to
the southeast. But the lack of strong northwest flow into the
eastern NOAM upper trough does not favor a major intrusion of
Canadian air into the area. So temperatures will probably remain a
little above seasonal normals for most of the period.
&&

.SHORT TERM...Tonight and Monday
Issued at 233 PM CDT Sun Aug 5 2018

Convective trends are again the focus of the short-term portion of
the forecast. A potentially volatile situation is evolving in
north-central Wisconsin, where MUCAPES are now 3-4K J/kg and
deep-layer shear around 50 knots. The convective temperature has
been reached, with the Cu field looking rather agitated. The main
negative is that the area is probably still under the influence of
subsidence behind the shortwave that crossed the area this
morning.

A second area of concern is central and east-central Wisconsin.
At mid-day, water vapor imagery indicated a strong shortwave
heading east from the intermountain west. That will probably help
initiate an MCS to our west, which will probably cut across the
southern portion of the forecast area late tonight or Monday
morning. Those storms would pose primarily a wind threat, but also
could produce torrential rains that result in localized flooding.
Thunderstorm chances should begin to decrease from the northwest
on Monday afternoon.

.LONG TERM...Monday Night Through Sunday
Issued at 233 PM CDT Sun Aug 5 2018

A high pressure ridge will amplify over the western half of the
U.S. by midweek and the flow aloft will shift from west-east to
northwest-southeast for Northeast Wisconsin. The ridge will
expand well into Canada and begin to spread east toward the Great
Lakes later in the week. Before the ridge moves in, a cold front
will sweep into the Northern Midwest, currently progged to reach
our area during the first half of the day Thursday. After the
front pushes through, conditions should be relatively dry for
several days.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1231 PM CDT Sun Aug 5 2018

The main aviation weather concern is thunderstorms. The best
chance for storms will probably be tied to the arrival of a
vigorous shortwave trough late tonight through Monday morning, and
be focused across central and east-central Wisconsin.  But enough
destabilization could still occur this afternoon to support late
afternoon/evening storms across the north. Primarily VFR
conditions are expected outside of the storms.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 10 PM CDT this evening for WIZ022.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......ML
AVIATION.......Skowronski
Hazardous weather outlook, Aug 5, 2:44 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
244 PM CDT Sun Aug 5 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are possible tonight.

There is a chance of thunderstorms during the late afternoon and
evening, mainly across north-central and far northeast Wisconsin.
Damaging winds, large hail, and localized heavy rainfall will be
possible with these storms.

Thunderstorms developing to the west are likely to arrive in
central and east-central Wisconsin during the late-evening or
overnight hours. Damaging winds, torrential rains, and localized
flooding will be the main threat with these storms.

South winds will generate waves which will result in hazardous
swimming conditions on Lake Michigan, mainly along the beaches of
Door County, through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The potential for thunderstorms will continue into Monday.
Damaging winds, torrential rains, and localized flooding remain
possible with the storms Monday, mainly over central and east-
central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at some point tonight, and/or
Monday.

LMZ521-522-541>543-061100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
244 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms on the Bay and Lake tonight.
Any storms that form will pose a hazard to mariners.

Gusty south winds and high waves will result in conditions
hazardous to small craft on Lake Michigan through this evening.
Small craft should also exercise caution on Green Bay.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms will remain possible at times through Monday evening.
Any storms that develop would pose a hazard to boaters on the bay
and lake.

Skowronski/ML

In the hours before

Special weather statement, Aug 5, 11:16 AM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1116 AM CDT SUN AUG 5 2018

WIZ011>013-021-031-073-074-051715-
Southern Oconto County WI-Southern Marinette County WI-Shawano WI-
Florence WI-Northern Oconto County WI-Northern Marinette County WI-
Forest WI-
1116 AM CDT SUN AUG 5 2018

...THUNDERSTORMS MOVING THROUGH NORTHEAST WISCONSIN...

At 1111 AM CDT, radar indicated a cluster of thunderstorms centered
along a line from 7 miles east of Crandon to near Mountain to 6
miles north of Pulaski. Movement was east at 40 mph. Dangerous
lightning, brief heavy rain, and wind gusts to around 30 mph are
possible with these storms.

Locations impacted include...
Marinette, Crandon, Oconto, Gillett, Crivitz, Pembine, Goodman and
Wausaukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If you are boating and in the path of the storms, head for shore and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4494 8759 4490 8777 4484 8770 4488 8761
      4482 8764 4484 8779 4477 8786 4466 8836
      4519 8847 4561 8891 4579 8808 4575 8787
      4560 8777 4535 8789 4537 8787 4538 8768
      4517 8774 4511 8766 4509 8752
TIME...MOT...LOC 1614Z 258DEG 33KT 4557 8878 4521 8840 4475 8831

Skowronski
Special weather statement, Aug 5, 3:09 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
309 PM CDT Sun Aug 5 2018

WIZ005-010>013-018-019-052115-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-
309 PM CDT Sun Aug 5 2018

...THUNDERSTORMS EXPECTED TO DEVELOP ACROSS NORTH-CENTRAL AND FAR
NORTHEAST WISCONSIN DURING THE LATE AFTERNOON HOURS...

Thunderstorms are expected to gradually increase across north-
central and far northeast Wisconsin during the late afternoon
hours. The strongest storms are likely to produce hail, gusty
winds, and brief heavy rain. Lightning with the storms will pose a
hazard to boaters on area lakes, as well as anyone engaged in
outdoor activities.

If outdoors when a thunderstorm approaches your area, consider
seeking shelter inside a building. If you are boating and in the
path of a storm, head for shore and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

Skowronski
Special weather statement, Aug 5, 3:29 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
329 PM CDT SUN AUG 5 2018

WIZ005-010-011-052115-
Vilas WI-Oneida WI-Forest WI-
329 PM CDT SUN AUG 5 2018

...STRONG THUNDERSTORM IN NORTH-CENTRAL WISCONSIN...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm just
east of Eagle River, moving east at 25 mph. Half inch hail and wind
gusts around 40 mph are possible with this storm.

Locations impacted include...
Alvin, Clearwater Lake, Franklin Lake Campground, Windsor Dam
Campground, Anvil Lake Campground and Stevens Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors and in the path of this storm, consider seeking shelter
inside a building.

&&

LAT...LON 4602 8872 4601 8872 4602 8870 4601 8868
      4598 8868 4598 8867 4591 8867 4580 8868
      4582 8922 4594 8922 4602 8881 4602 8878
      4603 8873
TIME...MOT...LOC 2026Z 265DEG 22KT 4590 8914

Skowronski
Special weather statement, Aug 5, 4:19 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
419 PM CDT SUN AUG 5 2018

WIZ011-012-052200-
Florence WI-Forest WI-
419 PM CDT SUN AUG 5 2018

...STRONG THUNDERSTORM OVER FAR NORTHEAST WISCONSIN...

At 416 PM CDT, radar indicated a strong thunderstorm near Tipler, or
16 miles south of Iron River, moving east at 25 mph.

Hail up to one-half inch in diameter and winds in excess of 30 mph
will be possible with this storm.

Locations impacted include...
Homestead, Tipler, Aurora, Commonwealth, Long Lake, Lasalle Falls,
Spread Eagle, Lost Lake Campground and Stevens Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4591 8810 4588 8810 4588 8808 4587 8807
      4582 8814 4581 8813 4580 8811 4578 8809
      4578 8806 4572 8806 4581 8877 4596 8876
TIME...MOT...LOC 2116Z 281DEG 24KT 4586 8868

Skowronski
Special weather statement, Aug 5, 4:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
433 PM CDT SUN AUG 5 2018

WIZ010-052230-
Oneida WI-
433 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ONEIDA COUNTY UNTIL 530
PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fifield, or 8 miles south of Park Falls, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Willow Reservoir around 530 PM CDT.

Other locations impacted by this storm include Hazelhurst and
Minocqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4589 9004 4588 8962 4556 8970 4555 8974
      4559 9004
TIME...MOT...LOC 2133Z 280DEG 27KT 4581 9042

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:06 PM CDTSpecial Weather StatementGRBOutagamie, Winnebago54 min
Aug 4, 9:21 PM CDTSpecial Weather StatementGRBOutagamie54 min
Aug 4, 9:30 PM CDTSevere Thunderstorm WarningGRBOutagamie60 min
Aug 4, 9:47 PM CDTSpecial Weather StatementGRBBrown43 min
Aug 4, 10:00 PM CDTSpecial Marine WarningGRB60 min
Aug 4, 10:05 PM CDTSpecial Marine WarningGRB115 min
Aug 4, 10:08 PM CDTSpecial Weather StatementGRBBrown, Door, Kewaunee52 min
Aug 4, 10:34 PM CDTSpecial Weather StatementGRBKewaunee41 min
Aug 5, 10:01 AM CDTSpecial Weather StatementGRBMenominee, Shawano44 min
Aug 5, 11:16 AM CDTSpecial Weather StatementGRBMarinette, Oconto59 min
Aug 5, 3:29 PM CDTSpecial Weather StatementGRBForest46 min
Aug 5, 4:19 PM CDTSpecial Weather StatementGRBFlorence41 min
Aug 5, 5:18 PM CDTSpecial Weather StatementGRBLincoln, Oneida42 min
Aug 5, 5:57 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Oneida33 min
Aug 5, 6:14 PM CDTSpecial Weather StatementGRBLanglade46 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.